Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Albany, NY

August 9, 2001Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 9, 2001, 5:45 PM EDT for Herkimer County, New York. It was in force for 45 min. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 5:45 PM EDT (21:45 UTC)
Expired
Aug 9, 2001, 6:30 PM EDT
In force
45 min
Issued by
NWS Albany, NY
Area
Whole counties

County Herkimer County, NY

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:50 PM EDTThunderstorm WindRussia, NY
Aug 9, 6:00 PM EDTThunderstorm WindPoland, NY
Aug 9, 6:00 PM EDTThunderstorm WindNewport, NY
Aug 9, 6:05 PM EDTThunderstorm WindOhio, NY
Aug 9, 6:05 PM EDTHail 1.5Newport, NY
Aug 9, 6:05 PM EDTHail 2Poland, NY
Aug 9, 6:15 PM EDTThunderstorm WindNorway, NY
Aug 9, 6:20 PM EDTThunderstorm WindFairfield, NY
Aug 9, 6:25 PM EDTThunderstorm WindSalisbury, NY
Aug 9, 6:35 PM EDTThunderstorm WindDolgeville, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS51 KALY 092145
SVRALY
NYC043-092230-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
545 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HERKIMER COUNTY IN CENTRAL NEW YORK

* UNTIL 630 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR POLAND...OR ABOUT 12 MILES NORTH OF
  UTICA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OHIO AND FAIRFIELD AT 550 PM EDT
  BLACK CREEK RESERVOIR AT 555 PM EDT
  NOBLEBORO AT 605 PM EDT

* OTHER LOCATIONS IN THE WARNING INCLUDE POLAND...NORTHWOOD...
  NEWPORT...MIDDLEVILLE...GRANT AND COLD BROOK

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:05 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 9, 2:05 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT THU AUG 9 2001

SFC RDG CONTS ACRS APLCNS WITH DOWNSLOPE PERMITTING TEMP TO SLIDE
UP TO 96F AT KPOU AND 95F AT SALT PT /DUTCHESS CO/. UPSTREAM SFC
DWPNTS AS ELEVATED AS 80F AT KMDT. MDT PRES GRAD SETTING UP NR
LK ERIE...THUS MAY NEED TO ADD A FEW DEG TO MOS MIN TEMPS. EVIDENCE
OF LK BREEZE PER CELL SPROUTING IN OSWEGO CO NR KFZY. STG TEMP GRAD
WITH CDFNT FM UPR MI-CNTRL KS. MODELS SHOW PRE-FNTL CONVECTION RCHG
NW HLF OF DIST GENERALLY IN THE 04Z-12Z FRAME...THEN FNT CONTS INTO
SE DIST DURG AFTN. WITH H2.5 DIV IN ASSOCN WITH 120 KT JET NR
QUE/ONTARIO BDR ARND 06Z...IT SEEMS LOGICAL TO GO WITH THIS SCENERIO
AND WL AGAIN HILITE SVR WX POTENTIAL...THEN AVN RUN SHOWS SOME
SLOWING OF FNT ALG ERN SEABOARD FRI NGT...WHICH COULD PRODUCE EVNG
CONVECTION IN EXTRM SE...THEN FNT TURNS QSTNRY INTO WEEKEND. MORE IN
THE EXTENDED RANGE...REINFORCING CDFNT DROPS THRU MON.  MCKINLEY/RCK

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Special weather statement, Aug 9, 5:00 PM EDT, 45 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
101000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT THU AUG 9 2001

...STRONG THUNDERSTORMS POSSIBLE ACROSS EASTERN NEW YORK AND WESTERN
NEW ENGLAND ON FRIDAY...

A COLD FRONT WILL MOVE SOUTHEAST ACROSS NEW YORK AND NEW ENGLAND ON
FRIDAY.  THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT.
SOME OF THESE STORMS MAY CONTAIN STRONG GUSTY WIND AND LARGE HAIL.

AS THE COLD FRONT APPROACHES THE ST. LAWRENCE VALLEY
OVERNIGHT...THERE IS A POSSIBILITY THAT A FEW STRONG TO SEVERE
STORMS MAY DEVELOP ACROSS THE SOUTHERN ADIRONDACKS BETWEEN MIDNIGHT
AND DAWN.  HOWEVER...A MORE SIGNIFICANT THREAT FOR SEVERE WEATHER
EXISTS DURING THE DAY ON FRIDAY.  DAYTIME HEATING AND HIGH DEWPOINTS
WILL COMBINE WITH STRONG WINDS IN THE UPPER ATMOSPHERE TO PRODUCE A
THREAT FOR SEVERE STORMS...WITH DAMAGING WINDS AND LARGE
HAIL...WHICH WILL DEVELOP AHEAD OF THE FRONT DURING THE DAY.  TO THE
NORTH AND WEST OF THE CAPITAL DISTRICT...THE THREAT FOR SEVERE
WEATHER WILL BE GREATEST FROM LATE MORNING THROUGH EARLY AFTERNOON.
FROM THE CAPITAL DISTRICT SOUTH AND EAST...THE SEVERE WEATHER WILL
BE GREATEST DURING THE AFTERNOON HOURS.  THE FRONT IS FORECAST TO BE
THROUGH THE REGION BY EARLY EVENING.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:52 PM EDTTornado WarningALYHerkimer23 min
Aug 9, 6:15 PM EDTTornado WarningALYFulton, Herkimer30 min
Aug 9, 7:29 PM EDTSevere Thunderstorm WarningALYSaratoga, Schenectady61 min
Aug 9, 7:36 PM EDTSevere Thunderstorm WarningALYWarren24 min
Aug 9, 7:49 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer41 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.